Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 7, NWS Indianapolis, IN

January 24, 20185 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Jan 24, 2018, 7:30 PM EST for 5 counties in Indiana. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Jan 24, 2018, 7:30 PM EST (00:30 UTC)
Expired
Jan 25, 2018, 7:00 PM EST
In force
24 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Fountain County, IN, Parke County, IN, Tippecanoe County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Lafayette (LAFI3). The gauge peaked at 9.32 ft at Jan 24, 2018, 9:00 PM EST.

actionminormoderate101501/2401/2501/2601/27
Action stage
7 ft
Minor stage
11 ft
Moderate stage
18 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03335500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

095 
WGUS43 KIND 250030
FLWIND
Flood Warning
National Weather Service Indianapolis IN
730 PM EST Wed Jan 24 2018

...The National Weather Service in Indianapolis has issued a Flood 
Warning for a portion of the following river in western Indiana...

  Wabash River...

.Lowland flooding has developed along the Wabash River in western
Indiana. Significant flooding is not expected. Flooding will affect 
some low agricultural land. Over the last four days, rainfall of
around one-half to one inch fell in and upstream of Lafayette. Major
flooding is not expected. The river is expected to fall back below
flood stage by late Thursday morning.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC045-121-157-165-171-251230-
/O.NEW.KIND.FL.W.0007.180125T0030Z-180126T0000Z/
/LAFI3.1.ER.180124T2300Z.180125T0600Z.180125T1200Z.NO/
730 PM EST Wed Jan 24 2018

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Lafayette.
* until Thursday evening.
* At  7:01 PM Wednesday the stage was 11.1 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 11.2 feet by 
  after midnight Thursday morning. The river will fall below flood
  stage tomorrow morning.
* At 11.0 feet...Flooding of low agricultural land begins in western 
  part of Tippecanoe County.

&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673             

$$
1 follow-up statement
348 
WGUS83 KIND 251154
FLSIND
Flood Statement
National Weather Service Indianapolis IN
654 AM EST Thu Jan 25 2018

...The flood Warning is no longer in effect for for portions of 
   the following rivers in Indiana...

   Wabash River...

Water levels on the upper wabash river near Lafayatte have fallen
below flood stage.

be alert to flood debris on previously flooded roads.  Keep children
away from flooded areas.  Recreational and agricultural interests
should remain alert to changing river conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.


INC045-121-157-165-171-251224-
/O.CAN.KIND.FL.W.0007.000000T0000Z-180126T0000Z/
/LAFI3.1.ER.180124T2300Z.180125T0331Z.180125T0731Z.NO/
654 AM EST Thu Jan 25 2018

The Flood Warning is cancelled for The Wabash River at Lafayette.
* At  6:30 AM Thursday the stage was 10.8 feet.
* Flood stage is 11.0 feet.
* Fell below flood stage at  2:31 AM Thursday.
* Forecast...The river will continue to fall to 9.1 feet by tomorrow 
  morning.
* At 11.0 feet...Flooding of low agricultural land begins in western 
  part of Tippecanoe County.

&&

LAT...LON 4054 8670 4040 8688 4033 8709 4040 8709
      4048 8688 4056 8673             

$$

JH

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jan 24, 6:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 24, 6:00 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
600 PM EST Wed Jan 24 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 351 PM EST Wed Jan 24 2018

An upper trough causing a light wintry precip mix this afternoon
will move off to the east tonight and allow warm advection to
bring warmer conditions to the area on Thursday along with dry
weather. A low pressure system will bring chances for rain to the
area Friday night through Saturday, and then high pressure will
usher in dry weather for Sunday. Small chances for snow will
arrive Monday, but then dry weather is expected through Wednesday.

&&

.NEAR TERM /This evening and tonight/...

Issued at 351 PM EST Wed Jan 24 2018

Scattered flurries mixed with light sleet and freezing drizzle
moving through central Indiana this afternoon/early evening will
move off to the east later this evening as an upper wave moves off
in that direction and forcing comes to an end. This could continue
to cause issues for the evening commute with temperatures below
freezing allowing black ice and icy spots to form on untreated
surfaces. Temperatures will remain below freezing through the
night, dropping into the mid 20s, so any moisture left on
untreated roads and surfaces will freeze or refreeze and continue
to be slick.

&&

.SHORT TERM /Thursday through Saturday/...

Issued at 351 PM EST Wed Jan 24 2018

High pressure building over the area Thursday will bring scattering
of the cloud deck, and the development of southerly surface flow
will bring warm advection. There is some indication of a weak upper
wave moving through the area Thursday along with a warm front, but
models are in good agreement that it should not produce any
precipitation. Thus will increase cloud cover a little in the
morning, but still show scattering by the afternoon and clearing by
the evening. Warm advection should bring in warming temperatures,
with highs in the lower 40s northeast to lower 50s southwest. Dry
weather will continue into Friday under the aforementioned high
pressure.

Friday night into Saturday the next chance for precipitation will
arrive, and given temperatures will be well above normal rain will
be the result. A strong low level jet will amp up overnight Friday
and provide forcing for rain across the area, but at this time it
appears instability will not get this far north so will not mention
any thunder. Chances for rain will continue through the day on
Saturday as a cold front slowly makes its way through the area as it
weakens.

&&

.LONG TERM /Saturday Night through Wednesday/...
Issued at 256 PM EST Wed Jan 24 2018

Active weather bookending the extended period with the growing
promise of a higher impact system over the region just outside the 7
day period.

Rain will continue on Saturday night as the cold front moves east of
the region...gradually diminishing from west to east prior to
daybreak Sunday. Could see colder air work into the region enough to
enable some snowflakes to mix in late Saturday night but at this
point...no accumulation is expected and any impacts would be minimal
at worst.

High pressure will expand into the Ohio Valley with predominantly
dry weather for late weekend through the first half of next week.
The only potential weather issue prior to late Wednesday will be a
fast moving upper wave coming across the lower Great Lakes on
Monday. While moisture is limited...forcing aloft should support a
brief period with light snow showers and or flurries impacting
central Indiana on Monday. Highs Sunday and Monday are likely to
remain mostly in the 30s.

Ridging aloft will expand across the eastern part of the country for
Tuesday and Wednesday as the presence of a deep upper low diving out
of Canada begins to carve out a trough further west.
This feature will not be a big player locally until late next week.
Ahead of that though...a strong cold front will organize and
approach the region by late Wednesday. Temperatures are likely to
warm back to around 50 degrees ahead of this front by Wednesday.
High confidence in widespread rain developing over the region
Wednesday afternoon and night. Just beyond our forecast
period...extended models highlighting the potential for precip type
to become a factor by early Thursday and continue through late week
as waves ripple along the boundary as it moves east. Far too early
to provide detail with this system...but it does appear the there
will be a threat for snow or a wintry mix by late week.
Maybe more importantly...this front is likely to serve as the
catalyst for a return to more sustained winter conditions as a much
colder airmass floods the region in wake of the frontal passage.
Something to monitor going forward over the next several days.

&&

.AVIATION /Discussion for 250000Z TAF Issuance/...
Issued at 600 PM EST Wed Jan 24 2018

With the upper wave east of the terminals and surface high pressure
moving overhead , good confidence that any precipitation should be
over and borderline MVFR and VFR ceilings will become mostly VFR at
or shortly after issuance time. Should only see cirrus after 17z
Thursday.

Winds will be west less than 6 knots tonight and become south and
increase to around 10 knots with gusts to near 20 knots after 17z
Thursday as surface high pressure shifts to the east.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....Ryan
AVIATION...MK
Hazardous weather outlook, Jan 24, 7:00 PM EST, 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
700 PM EST Wed Jan 24 2018

INZ021-028>031-035>049-051>057-060>065-067>072-260000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
700 PM EST Wed Jan 24 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Hazards: Some slick spots may remain from earlier wintry
precipitation.

Timing: Now through the overnight.

Discussion: Cloudy skies will remain through much of the night with
an upper wave moving out of the area. Low temperatures in the 20s
will mean any slick spots on untreated roads will remain through the
overnight hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: No hazardous weather is expected at this time.

Discussion: A low pressure system is expected to affect the area this
weekend, resulting in chances for rain from Friday night through
Saturday night. A brief period of snow or a wintry mix is possible
near the tail end of the event, around late Saturday night and early
Sunday morning, however no accumulation is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jan 24, 3:41 PM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
341 PM EST Wed Jan 24 2018

INZ021-028>031-035>049-054>057-062>065-071-072-250000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Monroe-Brown-Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Shelbyville,
Bloomington, Columbus, and Seymour
341 PM EST Wed Jan 24 2018

...Slick and Icy Conditions To Impact Central Indiana Through the
Evening Commute...

Black ice on roads...bridges...overpasses and other untreated
surfaces remains an issue across central Indiana. A wintry mix of
flurries...very light sleet and freezing drizzle moving through
central Indiana during the late afternoon and early evening could
worsen this problem. Temperatures in the mid 20s and lower 30s
will allow these icy conditions to persist... especially on
untreated secondary roadways, through the evening commute.

Commuters should be prepared for slick and icy spots through the
afternoon and evening. Allow extra time to reach your destination
and reduce your speed.
Special weather statement, Jan 24, 6:27 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
627 PM EST Wed Jan 24 2018

INZ021-028>031-035>049-054>057-062>065-071-072-250730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Monroe-Brown-Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Shelbyville,
Bloomington, Columbus, and Seymour
627 PM EST Wed Jan 24 2018

...Slick and Icy Conditions To Impact Central Indiana Tonight...

Black ice on roads, bridges, overpasses and other untreated
surfaces is possible tonight.

Watch out for slick and icy spots tonight. Allow extra time to
reach your destination and reduce your speed.

Nearby

River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.